Iowa, 2019

Flood in Iowa, April 11 to 16, 2019

April 11 to 16, 2019 · NWS DMX · 1 event in 1 county or zone

River levels remained high across much of the state through the middle of April, so additional rainfall sent the West Fork of the Des Moines River at Emmetsburg back into flood through a portion of mid-April. Flood periods earlier and later in the month for Emmetsburg are listed in separate episodes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River levels remained high across much of the state through the middle of April, so additional rainfall sent the West Fork of the Des Moines River at Emmetsburg back into flood through a portion of mid-April. Flood periods earlier and later in the month for Emmetsburg are listed in separate episodes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 2:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 11, 2:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Thu Apr 11 2019

.SHORT TERM.../Tonight through Friday Night/
Issued at 337 PM CDT Thu Apr 11 2019

The primary concerns will be wind and convective trends into the
evening. A noted PV channel continues to push through the Iowa
into Minnesota with strong DPVA and divergence ahead of the
upper low trying hard to generate additional convection. This is
struggling however due to dry air above 1km and much of the
thermodynamic support in terms of warm/theta-e advection now north
of the forecast area. Surface based convection is trying to
develop as well, but struggling equally due to the lack of
instability. The 19z surface analysis shows the parent low near
Tekamah, NE with a subtle occlusion low just south of Des Moines.
Along and SE of this would be a target of interest and visible
imagery shows a weak NW-SE enhancement along this convergence
zone, but no real precip as of yet which is not surprising
considering recent objective analysis shows no surface based CAPE.
A radar fine line has appeared, but dual pol products indicate
this is biological targets. Sounding comparison would indicate
that dew points drop too much by the time mixing increases and
temps warm sufficiently to generate much positive area. Thus still
have some PoPs for weak elevated convection but coverage should
be minimal this evening. A few sites are still at wind advisory
criteria due to sustained speeds and gusts so will leave current
advisory intact, but feel the worst is over in this regard.

The occluded/warm front should continue lifting north early this
evening exiting into MN but synoptic scale forcing will linger
just a bit longer north. Much of the forcing will have ended
overnight, but soundings suggest sufficient moisture will linger
3km and below in the wrap around, cyclonic flow to keep PoPs going
north into Friday. This could be in the form of light rain or
light snow depending on ice introduction and low level temps.
There could even be a few brief periods of light freezing rain or
sprinkles. The combination of subsidence and diminishing moisture
should end PoPs altogether by Friday Night however.

.LONG TERM.../Saturday through Thursday/
Issued at 337 PM CDT Thu Apr 11 2019

Saturday through Wednesday...The main forecast concern over the
extended period was focused on temperatures as a fairly quiet
weather pattern sets up over the weekend into early next week.
There is a minor concern for rain/snow chances across the
southeast Saturday night into Sunday, but the GFS and NAM continue
to trend further south and east of the forecast area.

Saturday into Sunday...a surface low pressure and upper level
trough look to track across the Southern Plains into the Ozarks
and finally into the Ohio Valley by Sunday morning. The ECMWF is
the furthest northwest with the low track and thus with the higher
pops/qpf across the southeast portions of the forecast area.
Leaned closer to the GFS and NAM solutions as these two models
seem to be buying into the fairly strong surface high to the north
and holding off any northern push. Mainly low chance pops across
the southeast b/t 06- 18z Sunday with even likely pops for Davis
County. Low confidence with much, if any snow accumulation, due to
the dry air to contend with in the mid levels as well as the
surface temperatures hovering around freezing...even though there
is ice introduction into the column Sunday morning.

Monday into Tuesday...warmer temperatures during this period with
decent mixing both days. However, the real strong, deep mixing
looks to be inhibited by cloud cover, especially on Tuesday. The
GFS suggests a weak shortwave Monday morning, but this system
lacks moisture and significant forcing and thus trended with lower
pops.

Wednesday through Thursday...the GFS and ECMWF are in okay
agreement for the extended in bringing a surface low and
associated cold front and upper level trough through the region
during this time. Still plenty of uncertainty, but this system
does look to be warmer and more likely all rain attm.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 102 PM CDT Thu Apr 11 2019

IFR ceilings are in place north at 18z, MVFR southwest, but a
wedge of drier air has pushed into south central and southeast
sections ushering in VFR conditions there. Overall, improvement is
anticipated area wide into the early evening hours with only
minimal potential for additional convection. Winds should continue
to diminish as well, especially north. The ceiling improvement
will be temporally however as MVFR/IFR conditions will again work
their way south and east tonight in the cyclonic flow behind the
exiting low.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ027-028-038-039-
048>050-057>062-070>075-081>086-092>097.

&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, Apr 11, 2:33 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 PM CDT Thu Apr 11 2019

IAZ027-028-038-039-048>050-057>062-070>075-081>086-092>097-121100-
Butler-Bremer-Grundy-Black Hawk-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
333 PM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of eastern and
southern Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory is in effect until early this evening.

Isolated thunderstorms are possible over northeast Iowa into
early this evening. A few storms may be strong to severe, with a
low potential for all modes of severe weather.

Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation potential is low.

IAZ004>007-015>017-023>026-033>037-044>047-121100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-
333 PM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of western and
northern Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are possible over northern Iowa into early
this evening. The severe weather potential is low.

River Flood Warnings remain for parts of the upper Des Moines
River Basin. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain for parts of the upper Des Moines
River Basin. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation potential is low.

Small

In the hours before

Local storm report, Apr 11, 10:37 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND DMG 2 NE GILBERTVILLE       42.44N 92.19W
04/11/2019                   BLACK HAWK         IA   LAW ENFORCEMENT

            SEMI BLOWN OVER ON SOUTHBOUND INTERSTATE 380
            AT MILE MARKER 63. BOTH LANES BLOCKED.

&&

AK
Local storm report, Apr 11, 11:36 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1236 PM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     NON-TSTM WND DMG 7 SE HUDSON             42.36N 92.35W
04/11/2019                   BLACK HAWK         IA   LAW ENFORCEMENT

            SEMI TRUCK OVERTURNED ON IA HWY. 21 NEAR
            EAGLE ROAD. VEHICLE IS BLOCKING ALL LANES.

&&

AK
Local storm report, Apr 11, 3:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST 3 NE CLEAR LAKE         43.16N 93.33W
04/11/2019  M63 MPH          CERRO GORDO        IA   AWOS

0758 AM     NON-TSTM WND GST 3 NW FORT DODGE         42.55N 94.21W
04/11/2019  M63 MPH          WEBSTER            IA   AWOS

0757 AM     NON-TSTM WND GST 1 WNW CLARION           42.74N 93.76W
04/11/2019  M60 MPH          WRIGHT             IA   AWOS

1028 AM     NON-TSTM WND GST 2 NE CLEAR LAKE         43.16N 93.34W
04/11/2019  M60 MPH          CERRO GORDO        IA   ASOS

0817 AM     NON-TSTM WND GST 2 WNW CLARION           42.74N 93.76W
04/11/2019  M60 MPH          WRIGHT             IA   AWOS

0853 AM     NON-TSTM WND GST 3 NE CLEAR LAKE         43.16N 93.34W
04/11/2019  M59 MPH          CERRO GORDO        IA   AWOS

0853 AM     NON-TSTM WND GST 4 E ALBION              42.11N 92.92W
04/11/2019  M59 MPH          MARSHALL           IA   AWOS

0810 AM     NON-TSTM WND GST 3 SW WEBSTER CITY       42.44N 93.87W
04/11/2019  M58 MPH          HAMILTON           IA   AWOS

0815 AM     HIGH SUST WINDS  2 WNW CLARION           42.74N 93.76W
04/11/2019  M46 MPH          WRIGHT             IA   AWOS

0811 AM     HIGH SUST WINDS  3 WSW WEBSTER CITY      42.44N 93.87W
04/11/2019  M46 MPH          HAMILTON           IA   AWOS

0656 AM     HIGH SUST WINDS  3 NW FORT DODGE         42.55N 94.21W
04/11/2019  M45 MPH          WEBSTER            IA   AWOS

0748 AM     HIGH SUST WINDS  3 SW WEBSTER CITY       42.44N 93.87W
04/11/2019  M45 MPH          HAMILTON           IA   AWOS

0755 AM     HIGH SUST WINDS  4 S IOWA FALLS          42.47N 93.26W
04/11/2019  M45 MPH          HARDIN             IA   AWOS

0846 AM     NON-TSTM WND DMG 1 NW LATIMER            42.78N 93.38W
04/11/2019                   FRANKLIN           IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN ON NB INTERSTATE 35. BOTH
            LANES BLOCKED.

0852 AM     NON-TSTM WND DMG 2 ENE HANLONTOWN        43.29N 93.35W
04/11/2019                   WORTH              IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER NB INTESTATE 35 AT MM
            204.

1126 AM     NON-TSTM WND DMG 2 NE GILBERTVILLE       42.44N 92.19W
04/11/2019                   BLACK HAWK         IA   LAW ENFORCEMENT

            SEMI BLOWN OVER ON SOUTHBOUND INTERSTATE 380
            AT MILE MARKER 63. BOTH LANES BLOCKED.

1236 PM     NON-TSTM WND DMG 7 SE HUDSON             42.36N 92.35W
04/11/2019                   BLACK HAWK         IA   LAW ENFORCEMENT

            SEMI TRUCK OVERTURNED ON IA HWY. 21 NEAR
            EAGLE ROAD. VEHICLE IS BLOCKING ALL LANES.

0755 AM     NON-TSTM WND DMG DAYTON                  42.26N 94.07W
04/11/2019                   WEBSTER            IA   PUBLIC

            TWITTER PHOTO OF A DOWNED TREE ASSOCIATED
            WITH THE MORNING WIND. TIME ESTIMATED FROM
            58 MPH WIND GUST OBSERVATION AT WEBSTER
            CITY.

0830 AM     NON-TSTM WND DMG LAKE MILLS              43.42N 93.54W
04/11/2019                   WINNEBAGO          IA   BROADCAST MEDIA

            KAAL-TV VIEWER SHARED PICTURE OF CASEYS GAS
            STATION OVERHANG SHELTER BLOWN OVER. TIME
            ESTIMATED BASED ON PEAK WIND GUSTS A MCW.
            FOREST CITY AWOS DID NOT PROVIDE REPORTS
            DURING LIKELY TIME.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Palo Alto

When
April 11, 4:00 PM CST to April 16, 4:00 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested at 11.44 feet on 13 April 2019 at 11:30 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811851.